Advertisement

Can medication help prevent liver failure from an acetaminophen overdose?

"People who go into acute liver failure from an acetaminophen overdose experience three phases," says Ronald Busuttil, MD, PhD, director of the Dumont-UCLA Transplant Center. In the first 24 hours, they may feel stomach pain and nausea. In the second phase, between 24 and 72 hours after ingestion, symptoms may improve, although abnormalities in liver function can still be seen. The third phase typically begins about 72 hours after ingestion, when the nausea and vomiting reappear and people may look jaundiced and experience confusion or sleepiness.

When symptoms are detected early -- within 24 hours of the overdose -- people can be treated with an amino acid, N-acetylcysteine, to restore the level of the depleted antioxidant glutathione.

Continue Learning about Acetaminophen

Who is most at risk of an acetaminophen overdose?
UCLA HealthUCLA Health
Many people consume the maximum daily dose in acetaminophen tablets without taking into account the ...
More Answers
What should I know before taking acetaminophen?
Univ. of Nev. School of Medicine, Family MedicineUniv. of Nev. School of Medicine, Family Medicine
Before taking acetaminophen you should know if any other medications that you take contain acetamino...
More Answers
How to Bring Down a HIgh Fever
How to Bring Down a HIgh Fever
Can I Take Too Much Acetaminophen?
Can I Take Too Much Acetaminophen?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.